Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 256, NWS Midland/Odessa, TX

September 11, 2003Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 11, 2003, 7:16 PM CDT for Brewster County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2003, 7:16 PM CDT (00:16 UTC)
Expired
Sep 11, 2003, 8:15 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 217 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2260 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 120016
SVRMAF
TXC043-120115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
716 PM CDT THU SEP 11 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 815 PM CDT

* AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 11 MILES NORTH OF ALPINE...OR ABOUT 11 MILES
  SOUTHEAST OF FORT DAVIS...MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  ALPINE AND ALTUDA

THIS STORM HAS A HISTORY OF PRODUCING WIND GUSTS OVER 70 MPH AND
HAIL TO THE SIZE OF GOLFBALLS. 

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3041 10380 3054 10362 3039 10313 3028 10320
          3003 10344

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:58 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Sep 11, 2:58 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT THU SEP 11 2003

.SHORT TERM...
AT 18Z THE COLD FRONT WAS LOCATED JUST SOUTH OF A CARLSBAD TO WINK
TO MIDLAND TO SNYDER LINE. DEW POINTS DROPPING NICELY BEHIND THE
BOUNDARY WITH 47F AT KCNM AND 59F AT KSNK PER 11/18Z OBS. CONVECTION
IS FIRING AHEAD OF THE BOUNDARY OVER THE UPPER TRANS PECOS/MOUNTAINS
WITH STEEPER MID-LEVEL LAPSE RATES AND FAVORABLE 850MB LI/S. SEVERE
THUNDERSTORMS POSSIBLE AGAIN THIS EVENING SOUTH OF THE BOUNDARY OVER
THE LOWER TRANS PECOS/FAR SERN PERMIAN BASIN WITH HIGHER CAPE VALUES
AND THE FRONT IN THE VICINITY. TWEAKED POPS DOWN SLIGHTLY TONIGHT
BASED ON THE POSITION OF THE FRONT AND TREND OF THE LATEST MOS
GUIDANCE. MINOR CHANGES MADE TO THE SKY GRIDS...WITH THE REMAINDER
OF THE GRIDS HANDLING THE SITUATION WELL.

&&

.LONG TERM...
WV IMAGERY SHOWS UPPER LVL TROUGH AXIS DIRECTLY N OF THE CWA...WHILE
SFC OBS INDICATE PAC FRONT HAS SLOWED TO A CRAWL...EXTENDING ROUGHLY
FM KGDP-KMAF-KABI.  EXPECT THIS TO SLOWLY CONTINUING S-SE THROUGH
FRI MORNING.  MODELS DO NOT HANDLE THIS CRAWL VERY WELL...AS THEY
USUALLY DON/T.  STILL...THE TRAILING END OF THE FRONT SHOULD BE IN
OR NEAR SERN ZONES BY 12Z FRI...UNDER THE RR QUADRANT OF UPPER LVL
JET W/GOOD DIVERGENCE...SO HAVE INSERTED LOW ORDER POPS TO CATCH
ANY LINGERING ACTIVITY.

TEMPS WILL BE A BIT TRICKY...AS THE FRONT HAS AFFECTED TDY/S
EXPECTED HIGHS...AS HAS CLOUD COVER.  HOWEVER...H85 TEMP TRENDS
SUGGEST TEMPS WILL BE ABOUT A CATEGORY BELOW TDY/S--NEAR TO BELOW
NORMAL.  GRADUAL WARMUP FOLLOWS THROUGH LATE SAT AFTERNOON...BEFORE
NEXT TROUGH BACKDOORS A SECOND SHOT OF COLD AIR INTO THE NE ZONES
BY 12Z SUN.  GIVEN CONSISTENCY BETWEEN MODEL RUNS W/REGARD TO TEMP
PROGS...AS WELL AS A SLIGHTLY FASTER TROUGH...SUN CONTINUES TO BE
THE COOLEST DAY SINCE LAST SPRING...W/MOST LOCATIONS IN THE 70-80
DEG F RANGE.  NOT MUCH CHANCE FOR GOOD MSTR RETURN IN BETWEEN THESE
SYSTEMS...SO WILL CONTINUE LOW-ORDER POPS W/UPSLOPE FLOW AND A
LIGHT STRATIFORM EVENT.  INTO NEXT WEEK...ZONAL FLOW AND A
GRADUAL WARMUP FOLLOWS.  LITTLE CHANGES THEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 58 82 61 87 / 40 00 00 00
CNM 58 82 59 90 / 20 00 00 00
MRF 54 75 51 81 / 40 00 00 00
FST 61 82 64 85 / 40 10 00 00

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.NM...NONE.

&&

06/44
Hazardous weather outlook, Sep 11, 2:30 PM CDT, 4 hours 46 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT THU SEP 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION. THUNDERSTORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY
ALSO PRODUCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT ACROSS THE EASTERN
PERMIAN BASIN AND LOWER TRANS PECOS REGION.

PLATT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:17 PM CDTSevere Thunderstorm WarningMAFBrewster58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.